MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE

THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Model Number 102953
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Unexpected Shutdown (4019)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); Hemodynamic instability (4868)
Date of Event 08/03/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that the extracorporeal membrane oxygenation (ecmo) ceased operation at 2015 due to suspected pump failure or console failure resulting in a significant drop in mean arterial pressure (map) to 20mmhg.Immediate intervention was initiated, titrating up on epinephrine and a levophed (norepinephrine) drip to support hemodynamic stability.After assessing the whole ecmo circuit, it appeared that all cable connections were thoroughly verified to be securely connected to the red alternating current (ac) power source with no loose connections/kink observed.Emergent motor exchange was performed.Within two minutes the motor and console were promptly switched and replaced.Rotations per minute (rpm)/flow was restored.The rpm was set back to the prescribed parameters.Flow and map was reestablished and stabilized as well.The patient was immediately able to wean back down on pressors.Patient tolerated intervention well and hemodynamic stability was recovered.The patient then passed away.
 
Additional Manufacturer Narrative
No further info was provided.A supplemental report will be reported once the manufacturer¿s investigation is completed.
 
Event or Problem Description
On (b)(6) 2025, the patient passed away due to hemorrhaging and the family stopping care.It was thought the patient death was not device related.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: review of the submitted log file from the console confirmed the reported system stop.A specific cause for the reported event could not be conclusively determined and a direct correlation with the centrimag blood pump, lot number: l08359-la3, could not be conclusively established through this evaluation.Additionally, a direct correlation between the centrimag blood pump and reported event and subsequent patient outcome could not be conclusively established through this evaluation.Review of the log file from the reported event date of 02aug2025 was reviewed.The file captured an ¿sf_ifd_shutdown_detected¿ fault flag.As a result, the pump speed dropped to 0 revolutions per minute (rpm) and the flow reading decreased along with an m2: motor disconnected alarm and m4: motor alarm as well as f2: flow signal interrupted and f3: flow below minimum.At 20:22:24, the log file captured an m3: pump not inserted alarm.The system was then observed to have been manually shutdown, which is consistent with the exchange of the motor and console.No other notable alarms were observed during this time span.A new backup console and motor have been provided as replacement.The patient tolerated intervention well and hemodynamic stability was recovered.The patient expired due to hemorrhaging and the family stopped care.The death was not considered to be device related.The centrimag blood pump was not returned for evaluation.The relevant sections of the device history records for l08359-la3 were reviewed and showed no deviations from manufacturing or quality assurance specifications.The centrimag vad instructions for use (ifu) (rev.C) is currently available.The ifu lists bleeding and death as an adverse event that may be associated with the centrimag circulatory support system.This ifu provides the following warnings and cautions: ifu warning #7: it is intended that systemic anticoagulation be utilized while this device is in use.Anticoagulation levels should be determined by the physician based on risks and benefits to the patient.Ifu warning #10: frequent patient and device monitoring is recommended.Do not leave the device unattended during use.Ifu caution #2: this device should only be used by persons thoroughly trained in extracorporeal circulation procedures.Ifu caution #15: always have a backup centrimag pump, console, motor, and accessories available for use.The section titled ¿emergency back-up equipment¿ states that a back-up sterile centrimag blood pump must be available.The 2nd generation centrimag system operating manual (rev.A) section 3 entitled " about the 2nd generation centrimag primary console" warns "one additional centrimag console, motor, and flow probe are required as backup components in the immediate vicinity of each patient whenever the centrimag or pedivas blood pump is used.The backup console must be connected to the backup motor and to the backup flow probe, have a battery charge sufficient for at least one hour of operation, be connected to ac power (except during transport) and be immediately available should the main console, motor or flow probe experience a malfunction." sections ¿6.3.3 response to system alarms or alerts¿ and ¿10.1 appendix i ¿console alarms and alerts¿ contain lists of all console alarms and alerts, as well as appropriate operator response to these events.Section 8 ¿emergency/troubleshooting¿ provides instructions on replacing components during certain circumstances.The current revisions of the instructions for use (ifu) and operational manual can also be found on the electronic ifu (eifu) page of the abbott website.The current revision of the ifu and patient handbook can be found on the eifu page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG BLOOD PUMP
Common Device Name
BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22927046
Report Number3003306248-2025-00249
Device Sequence Number13052086
Product Code KFM
UDI-Device Identifier07640135140627
UDI-Public(01)07640135140627(10)L08359-LA3(17)280221
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number102953
Device Catalogue Number102953
Device Lot NumberL08359-LA3
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2025
Supplement Date Received by Manufacturer08/26/2025
12/26/2025
01/28/2026
Initial Report FDA Received Date08/29/2025
Supplement Report FDA Received Date09/23/2025
01/19/2026
01/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age62 YR
Patient SexMale
Patient Weight88 KG